Chronic use of opiates has long been associated with lower levels of androgens, hypogonadism, adrenal dysfunction, pituitary dysfunction, reduced bone mineral density, and growth-hormone abnormalities. In addition, some studies suggest abnormalities in glucose and lipid metabolism among opiate users. Studies have shown that long-term opiate use may lead to opiate induced hypogonadism resulting in significantly decreased testosterone levels in men.
The correlation between opiate-induced hypogonadism and associated side effects such as osteoporosis, sexual dysfunction including lack of libido, loss of muscle tone including decrease in muscle mass and strength in male patients has been clearly documented. Marked testosterone deficiency is a well established factor for both osteoporosis and altered sexual function. Recent information demonstrates that opiate use and altered estrogen levels in females may play a role in these side effects as well.
Once the patient is free from the opiate addiction and regains their health, the levels of testosterone and estrogen do return to normal. Supplementation is not advised due to the need to continue the supplement which does not allow the body to signal its own natural hormonal production.
Hormone Deficiencies with Opiate Use Go Largely Unrecognized by Physicians
Although quite common, Opiate-induced androgen deficiency has gone largely unrecognized by the medical community. Low testosterone is caused by opioid drug inhibition of LH (Leutininizing Hormone), a pituitary hormone involved in testosterone production, as well as direct inhibition of testosterone itself. Similarly, there is also inhibition of the entire endocrine system and adrenal hormone suppression.
Symptoms of low testosterone include fatigue, depression, hot flashes, night sweats, erectile dysfunction, low to non-existent libido, diminished sexual arousal and satisfaction, lethargy, and apathy. Men may also develop osteoporosis, anemia, and diminished muscle mass and muscle tone.
Women who consume opiates may stop having menstrual cycles and will notice greatly diminished libido (sex drive).
Testosterone Replacement Therapy
Only a few of the 7 Rapid Detox Centers in the country talk about giving male patients supplemental Testosterone after a detoxification treatment from opiate drugs.
It is not uncommon to see low levels of Testosterone in our male patients. RDD Center does not believe in supplementing Testosterone. We realize that those levels will return back to normal and is part of the healing process of the body once opiate use stops. Turns out, there is a whole list of side effects, serious side effects with testosterone replacement therapy.
This information addresses the untold dangers of exogenous (external and synthetic) Testosterone Replacement Therapy.
One of the most undesirable side effects of exogenous testosterone replacement therapy is the shrinkage of the male genitals, including the testes. The medical term for the condition is “testicular atrophy”.
The renowned Mayo Clinic lists the following side effects with exogenous (external and synthetic) testosterone replacement therapy:
- Causes skin reactions
- Causes fluid retention
- Causes baldness
- Causes or aggravates sleep apnea (brief, repeated cessation of breathing during sleep)
- Stimulates noncancerous (benign) growth of the prostate and cause or worsen urinary symptoms
- Stimulates growth of prostate cancer that’s already present
- Enlarges breasts (gynecomastia)
- Stimulates growth of breast cancer if that is already present (rare in males)
- Causes testicle shrinkage (testicular atrophy)
- Limits sperm production (infertility)
- Stimulates excess blood production (polycythemia)
The number of prescriptions for testosterone replacement therapy has increased over the years. We believe the primary reason is the lack of emphasis by doctors and pharmaceutical companies on the negative side effects of the treatment. Due to increase in drug use, the levels of Testosterone show up low in many of these males using opiates.
The treatment purported to give your manhood back is actually robbing you of it. Once off of opiate drugs, the levels will slowly return to normal typically within a few months. Even if a patient decides to supplement, it must be monitored very closely by your personal physician. This treatment should never be prescribed without frequent blood work to check levels.